Constipated? Your Medication Could Be The Reason!
Fri, Aug 18, 2017
It's frustrating when you feel the urge to move your bowels but can't seem to go. Before blaming your diet, consider whether medication side effects are causing your constipation.
Possible suspects Many medications can contribute to constipation, including the following:
Antidepressants, such as the selective serotonin reuptake inhibitor fluoxetine (Prozac) or tricyclic antidepressants such as amitriptyline (Elavil). "A lot of antidepressants that treat the nerve endings in the brain also affect nerve endings in the gut. That can lead to significant side effects," says Dr. Braden Kuo, a gastroenterologist at Harvard-affiliated Massachusetts General Hospital.
Opioids, such as oxycodone (OxyContin) and hydrocodone (Vicodin). "The narcotic effect can cause nerves in the gut to 'sleep,' inhibiting movement," explains Dr. Kuo.
Calcium-channel blockers, such as diltiazem (Cardizem). These drugs relax the smooth muscles in blood vessels to lower blood pressure. But they also relax the muscles in the gut and may cause constipation.
Anticholinergics, a large class of medications found in many over-the-counter and prescription medications. These include treatments for incontinence, such as oxybutynin (Ditropan), and allergies, such as diphenhydramine (Benadryl). These medications block the effects of acetylcholine, a chemical that helps the muscles move. Less movement in the gut can lead to constipation.
A higher risk
What you can do
Many thanks to The Harvard Health Letter for this information!!